Published online by Cambridge University Press: 02 January 2007
Herbal medication has gathered increasing recognition in recent years with regard to both treatment options and health hazards. Pyrrolizidine alkaloids have been associated with substantial toxicity after their ingestion as tea and in the setting of contaminated cereals have led to endemic outbreaks in Jamaica, India and Afghanistan. In Western Europe, comfrey has been applied for inflammatory disorders such as arthritis, thrombophlebitis and gout and as a treatment for diarrhoea. Only recently was the use of comfrey leaves recognized as a substantial health hazard with hepatic toxicity in humans and carcinogenic potential in rodents. These effects are most likely due to various hepatotoxic pyrrolizidine alkaloids such as lasiocarpine and symphytine, and their related N-oxides. The mechanisms by which toxicity and mutagenicity are conveyed are still not fully understood, but seem to be mediated through a toxic mechanism related to the biotransformation of alkaloids by hepatic microsomal enzymes. This produces highly reactive pyrroles which act as powerful alkylating agents. The main liver injury caused by comfrey (Symphytum officinale) is veno-occlusive disease, a non-thrombotic obliteration of small hepatic veins leading to cirrhosis and eventually liver failure. Patients may present with either acute or chronic clinical signs with portal hypertension, hepatomegaly and abdominal pain as the main features.
Therapeutic approaches include avoiding intake and, if hepatic failure is imminent, liver transplantation. In view of the known serious hazards and the ban on distributing comfrey in Germany and Canada, it is difficult to understand why comfrey is still freely available in the United States.